Maine, 2018Flooding in Maine, January 13 to 18, 2018
January 13 to 18, 2018 · NWS GYX · 2 events in 1 county or zone
Unusually warm temperatures combined with 1 to 3 inches of rain causing ice jams to form on the Kennebec River. Several cars were damaged in a parking lot in Hallowell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually warm temperatures combined with 1 to 3 inches of rain causing ice jams to form on the Kennebec River. Several cars were damaged in a parking lot in Hallowell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 13, 10:09 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 13, 10:09 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1009 AM EST Sat Jan 13 2018
.SYNOPSIS...
A cold front will push offshore this morning as low pressure
tracks northeast along it. High pressure will build in from the
west tonight through Sunday and will hold over the area on
Monday. Low pressure will approach from the west Monday night
and will weaken as it moves east through the region Tuesday and
Tuesday night. Another area of low pressure will move up the
east coast Wednesday through Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1000 AM Update...
Quick update to adjust for current trends and ptype changes.
Very strong cold front passing through the region with
significant temperature changes over short distances.
Precipitation will continue for a couple more hours over central
and southern areas, however a dry slow will quickly enter the
region, bringing any light mix to an end.
Prev Disc...
Cold front front slowly sagging southeast into the region early
this morning. Temperatures already falling into the mid to upper
30s in northern and far western zones. Expect rain in these
areas to gradually transition over to a brief period of freezing
rain and sleet before going over to snow. Farther south and east
looking for rain to be heavy at times through mid morning before
colder air filters in from the north. Tail end of precipitation
in the south will likely change to a bit spotty sleet and
freezing rain and will end by early afternoon as scattered snow
showers. Toyed with the idea of dropping Winter Weather
Advisories in coastal and southern interior sections of Maine
but Guidance not performing well on timing of this cooler air
moving south so will stay the course for now. Temperatures
already 3 to 8 degrees cooler in the north than MAV/MET numbers.
In any case with the exception of the usual upslope areas in the
north expect precipitation to quickly wind down by early
afternoon with temps dropping through the remainder of the day.
May see a few sunny breaks in southern New Hampshire later this
afternoon but expect most of the forecast area to remain mostly
cloudy.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Clouds will gradually diminish this evening and overnight as
high pressure builds in from the west. It will be back to the
deep freeze overnight as lows dip to zero to 10 below in the
north and zero to 10 above in the south.
Sunday looking sunny but cold as high pressure continues to
build in from the west. Highs will only reach 5 to 15 north and
15 to 25 south.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A look at the forecast 500 MB pattern over NOAM show a trend
toward highly amplified flow toward the middle of the week, with
trough axis centered over the central CONUS. The flow flattens
after that trough maybe closes off and shifts NE toward the
maritimes. However, as the trough closes off and crosses New
England. it will likely bring a round of precip, which has a
very good chance of falling mainly as snow.
On Sunday night we will continue to see CAA on light N winds with
mainly clear skies. The persistent N flow should prevent many areas
from decoupling, but those sheltered areas should be able to go calm
and temps will plummet. So lows are expect to range from near -20
in the sheltered mountains valleys, and generally 10-to 15 below in
the mountains, to zero to five above along the coast, with colder
areas inland dropping below zero.
Monday will see a low develop on the stalled frontal boundary well
offshore, and although 00Z Euro brings a hundredth or two of QPF
over the coastal zones, hard to see it given the persistent N flow,
and the continued push of very dry air and TD depressions of 15-20F.
Still will likely see some cirrus or mid level clouds push N and W
into the coastal plain Monday into Monday night, with highs on
Monday only from the around 10-15 in the mountains to the low 20s
near the coast and in srn NH.
The next system will affect the CWA somewhere in the Tue-Thu range.
Models continue to show a lack of run-to-run consistency and
ensembles show a great deal of uncertainty as well /12Z euro sfc
low spread on Wed ranged from west of Bermuda to Syracuse NY, with
no clustering/. So for now went with chc pops in that time frame,
although some agreement on timing in the Tue night to Wed night
range. P-type looks to be mainly snow at this point but air mass
not that cold and is a smaller chance that a strong onshore flow co
ensemble with any stronger system could bring warmer air in near
the coast with some rain. Amounts are also uncertain at his point
given ensemble spreads /The operation Euro has been consistently
wetter compared to its ensembles/.
After this system moves through looks like we could see a warming
trend late in the week into next weekend.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Short Term...IFR/LIFR ceilings and vsby through this morning...
gradually improving to VFR this afternoon. VFR tonight and
Sunday.
Long Term...Mainly VFR Sunday night into Tuesday. Could see some
MVFR in snow late Tue, but flight restrictions are more likely
Tue night into Wed.
&&
.MARINE...
Short Term...Have extended Gales Warnings through this morning.
Will likely drop Gales down to SCA's this afternoon.
Long Term...SCA will likely be needed Sunday into at least part of
Monday as N flow persists. After that winds should subside
through Wed.
&&
.HYDROLOGY...
Ice jams have formed on many rivers in Maine and New Hampshire.
It is very difficult if not impossible to forecast when these
jams will break and move downstream and when they will form. We
are also seeing some ice movement in Maine. We will continue to
monitor area rivers for potential additional warnings.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until noon EST today for MEZ012>014-018>028.
Winter Weather Advisory until 3 PM EST this afternoon for
MEZ007>009-012>014-018>028.
NH...Flood Watch until noon EST today for NHZ003>015.
Winter Weather Advisory until 3 PM EST this afternoon for
NHZ001>015.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for ANZ153.
Gale Warning until 1 PM EST this afternoon for ANZ150>152-154.
&&
BM/NB/JCHazardous weather outlook, Jan 13, 11:14 AM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1114 AM EST Sat Jan 13 2018
MEZ012>014-018>028-NHZ003>015-141615-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1114 AM EST Sat Jan 13 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Some accumulating snow is possible around mid-week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-NHZ001-002-141615-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
1114 AM EST Sat Jan 13 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills dropping to near 20 below zero tonight.
Some accumulating snow is possible around mid week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>152-154-141615-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1114 AM EST Sat Jan 13 2018
...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ153-141615-
Casco Bay-
1114 AM EST Sat Jan 13 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Kennebec
- When
- January 13, 11:45 AM EST to January 18, 2:06 PM EST
- Where
- Kennebec County, 0.87 mi E of (Aug)augusta State A to 0.87 mi W of Hallowell
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $75,000
- Reported by
- Official NWS Observations
- Coordinates
- 44.318, -69.783
Very warm temperatures combined with 1 to 3 inches of rain to produce ice jams and flooding on the Kennebec River in Augusta (flood stage 12.0 ft), which crested at 19.58 ft. Several cars were damaged in Hallowell.
Flood, Kennebec
- When
- January 13, 8:12 PM EST to January 14, 2:00 AM EST
- Where
- Kennebec County, North Sidney to 0.45 mi S of North Sidney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.470, -69.680
Very warm temperatures combined with 1 to 3 inches of rain to produce ice jams on the Kennebec River at North Sidney (flood Stage 17.0 ft), which crested at 17.38 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, January 13, 20181 death · 1 injured · 1 event
- Flood in Massachusetts, January 13 to 31, 2018$100,000 · 1 event
- Winter Storm and Flooding in Maine, January 13, 20185 events
- Cold in Massachusetts, January 13 to 14, 20182 events
- Cold in Vermont, January 13 to 14, 20182 events
- Dense Fog in California, January 13, 20181 event
- Flood in Rhode Island, January 13, 20181 event
- Flood in Maryland, January 13 to 15, 20181 event
- Winter Storm in Alaska, January 13 to 14, 20181 event
- Heavy Snow in Alaska, January 13 to 14, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736260, 736263.